Florida, 2017Wildfire in Florida, April 6 to 30, 2017
April 6 to 30, 2017 · NWS JAX · 1 event in 1 county or zone
5 miles NE of the Eddy Tower in John Bethea State Forest. The fire grew rapidly over about 1 week to over 8,000 acres and a National Incident Management Team was deployed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning caused a wildfire on April 6th about 2.5 miles NE of the Eddy Tower in John Bethea State Forest. The fire grew rapidly over about 1 week to over 8,000 acres and a National Incident Management Team was deployed. The fire continue to grow through April and into May with several days of large growth driven in mid to late April by strong east coast sea breeze winds and a push to the west. In late April and into early May a prolonged period of dry WNW flow and above normal temperatures supported large fire growth. The fire burned out of the swamp in early May and made a run toward the town of St. George where evacuations were ordered. By mid-May, diurnally driven warm season convection started to increase with waves of rainfall bringing needed rainfall across the fire site. Daily rainfall continue through early June with periods locally heavy rainfall helping suppress active fire growth but hindering containment efforts due to heavy rainfall causing dangerous dirt/sand roads for heavy equipment.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 6, 2:02 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 6, 2:02 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
302 PM EDT Thu Apr 6 2017
.NEAR TERM.../THROUGH FRIDAY/...
Low pressure will continue to move Northeast Tonight as high
pressure builds from the West. The pressure gradient between these
two features will continue to produce elevated winds. The winds will
diminish tonight, and lose much of the gustiness this evening after
sunset, but will pick back up again tomorrow with mixing following
sunrise. Skies are expected to be sunny Friday, with temperatures
below seasonal averages.
&&
.SHORT TERM.../SATURDAY AND SUNDAY/...
Heights will begin rising Saturday as the upper level ridging
builds across the Gulf of Mexico. Dry northwesterly flow aloft
will continue though a weak shortwave trough will move into the
Atlantic in the mean flow. Near normal temperatures are expected
Saturday, and slightly above normal temperatures expected Sunday
(around 80). This will do little more than increase clouds some.
Surface high pressure will build across the Carolina Coast in
begin an onshore flow pattern that will persist for most of next week.
.LONG TERM.../MONDAY THROUGH THURSDAY/...
Upper level ridging will remain over the Gulf of Mexico or
overhead through the week. At best, a slight chance for some
coastal showers will return mid-week, otherwise dry and pleasant
conditions are expected with highs in the 80s and lows in the 50s.
&&
.AVIATION...
Winds will diminish this evening, then become gusty once again after
sunrise Friday. However, winds are not expected to be as strong
Friday. VFR conditions will persist this 18z TAF period.
&&
.MARINE...
A tight pressure gradient between departing low pressure and
building high pressure will result in elevated conditions into
Friday. High pressure will build overhead Saturday through Sunday,
resulting in fairly light winds. High pressure will then be
Northeast of the region through the middle of next week.
RIP CURRENTS: Low risk through Friday.
&&
.FIRE WEATHER...
A much drier airmass is present this afternoon. This, combined
with gusty winds out of the west to northwest presents elevated
to critical fire weather concerns on the weather side. However,
with widespread recent rainfall across southeast Georgia and
northeast Florida, this should dampen fire weather concerns for
most locations. Forecast ERC values still remain high enough in
northeast Florida to warrant the mention of at least elevated fire
weather concerns today and tomorrow. This will likely lead to a
possible increase of initial attack fires in those places that
missed out on the rain, but widespread fire weather concerns are
not anticipated. A repeat of today can be expected tomorrow though
winds will be a little less gusty - more in the 15 to 20 mph range
with gusts near 25 mph.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 69 44 68 42 / 0 0 0 0
SSI 73 49 69 48 / 10 0 0 0
JAX 74 45 71 45 / 10 0 0 0
SGJ 76 49 72 48 / 20 0 0 0
GNV 73 45 71 42 / 10 0 0 0
OCF 74 46 71 44 / 10 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT this evening for Alachua-Baker-
Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
St. Johns-Suwannee-Union.
GA...Wind Advisory until 8 PM EDT this evening for Appling-Atkinson-
Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
Ware-Wayne.
AM...Small Craft Advisory from 6 AM Friday to 5 AM EDT Saturday for
Waters from Altamaha Sound GA to Fernandina Beach FL from
20 to 60 NM-Waters from Fernandina Beach to St. Augustine
FL from 20 to 60 NM-Waters from St. Augustine to Flagler
Beach FL from 20 to 60 NM.
Gale Warning until 6 AM EDT Friday for Waters from Altamaha
Sound GA to Fernandina Beach FL from 20 to 60 NM-Waters
from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60
NM.
Small Craft Advisory from 8 PM this evening to 10 AM EDT Friday
for Coastal waters from Altamaha Sound to Fernandina Beach
FL out 20 NM-Coastal waters from Fernandina Beach to St.
Augustine FL out 20 NM-Coastal waters from St. Augustine to
Flagler Beach FL out 20 NM.
Gale Warning until 8 PM EDT this evening for Coastal waters from
Altamaha Sound to Fernandina Beach FL out 20 NM-Coastal
waters from Fernandina Beach to St. Augustine FL out 20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out
20 NM.
&&
Struble/Elsenheimer/CorlessHazardous weather outlook, Apr 6, 1:45 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
245 PM EDT Thu Apr 6 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-071845-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
245 PM EDT Thu Apr 6 2017
...Wind advisory in effect...
...Gale Warning in effect this afternoon inner waters then Small
Craft Advisory in effect through Tonight...
...Gale Warning in effect through Tonight outer waters then Small
Craft Advisory through Friday night...
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...This Afternoon and Tonight...
Wind advisory in effect through 8 PM.
Gale Warning in effect this afternoon inner waters then Small
Craft Advisory in effect through Tonight.
Gale Warning in effect through Tonight outer waters.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Small Craft Advisory outer waters through Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
In the hours before
Local storm report, Apr 6, 3:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSONVILLE FL
418 PM EDT THU APR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL PRIDGEN 31.70N 82.92W
04/05/2017 E0.25 INCH COFFEE GA PUBLIC
0653 PM TSTM WND DMG DOUGLAS 31.51N 82.85W
04/05/2017 COFFEE GA EMERGENCY MNGR
TREES AND POWER LINES DOWN AROUND THE CITY OF DOUGLAS.
PORTION OF A ROOF COLLAPSED ON A HOME IN DOUGLAS.
0812 PM HAIL 4 NNW JESUP 31.66N 81.91W
04/05/2017 U0.25 INCH WAYNE GA 911 CALL CENTER
LARGE HAIL UNKNOWN SIZE NEAR CR 169 AND RAYONIER ROAD
1235 AM TSTM WND DMG JASPER 30.52N 82.96W
04/06/2017 HAMILTON FL LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A TREE DOWN JUST EAST OF JASPER.
THE TIME GIVEN WAS BASED ON RADAR.
1235 AM HAIL JASPER 30.52N 82.96W
04/06/2017 E0.50 INCH HAMILTON FL LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED MARBLE SIZED HAIL JUST EAST OF
JASPER. THE TIME GIVEN WAS BASED ON RADAR.
0155 AM TSTM WND GST LAKE CITY 30.19N 82.64W
04/06/2017 M52.00 MPH COLUMBIA FL AWOS
0200 AM TSTM WND DMG 1 NE CALLAHAN 30.58N 81.82W
04/06/2017 NASSAU FL EMERGENCY MNGR
TREE DOWN ON SR-200 NEAR CALLAHAN. POWER LINES TAKEN DOWN
BY TREE. POWER OUTAGES REPORTED IN THE AREA.
0215 AM TSTM WND DMG ST. MARYS 30.71N 81.54W
04/06/2017 CAMDEN GA 911 CALL CENTER
TREE DOWN IN ST MARYS NEAR READY STREET. TIME ESTIMATED
FROM RADAR.
0218 AM TSTM WND GST FERNANDINA BEACH 30.66N 81.45W
04/06/2017 M44.00 MPH NASSAU FL OTHER FEDERAL
THE NATIONAL OCEAN SERVICE STATION AT FERNANDINA MEASURED
A GUST TO 44 MPH FROM THE WEST.
0225 AM TSTM WND DMG WAYNESVILLE 31.23N 81.79W
04/06/2017 BRANTLEY GA TRAINED SPOTTER
SCATTERED POWER OUTAGES ACROSS WAYNESVILLE AREA. WIND
GUSTS ESTIMATED TO 35-45 MPH.
0315 AM TSTM WND GST KEYSTONE HEIGHTS 29.78N 82.03W
04/06/2017 M44.00 MPH CLAY FL AWOS
AWOS STATION MEASURED A THUNDERSTORM WIND GUST OF 44 MPH
0315 AM TSTM WND DMG MIDDLEBURG 30.05N 81.90W
04/06/2017 CLAY FL BROADCAST MEDIA
BACKYARD GAZEBO HEAVILY DAMAGED.
0320 AM TSTM WND GST 4 W MAYPORT 30.39N 81.48W
04/06/2017 M42.00 MPH DUVAL FL MESONET
A MESONET STATION MEASURED A THUNDERSTORM WIND GUST OF 42
MPH.
0340 AM TSTM WND GST 2 N MAYPORT 30.42N 81.41W
04/06/2017 M47.00 MPH AMZ452 FL MESONET
MESONET STATION MEASURED A THUNDERSTORM WIND GUST OF 47
MPH.
0340 AM TSTM WND GST 2 N MAYPORT 30.42N 81.41W
04/06/2017 M47.00 MPH AMZ452 FL MESONET
MESONET STATION MEASURED A THUNDERSTORM WIND GUST OF 47
MPH.
0340 AM TSTM WND GST 2 N MAYPORT 30.42N 81.41W
04/06/2017 M47.00 MPH AMZ452 FL MESONET
A MESONET STATION MEASURED A THUNDERSTORM GUST OF 47 MPH
0348 AM TSTM WND DMG WEIRSDALE 28.98N 81.92W
04/06/2017 MARION FL BROADCAST MEDIA
POWER LINE DOWN ON HIGHWAY 42 NEAR WEIRSDALE.
0348 AM LIGHTNING MANDARIN 30.15N 81.64W
04/06/2017 DUVAL FL EMERGENCY MNGR
HOUSE ENGULFED IN FLAMES AFTER LIGHTNING STRUCK THE HOME.
RESIDENTS WERE ABLE TO EVACUATE.
0545 AM TSTM WND DMG WEIRSDALE 28.98N 81.92W
04/06/2017 MARION FL BROADCAST MEDIA
MEDIA REPORTED POWER LINE DOWN ON HIGHWAY 42 NEAR
WEIRSDALE.
0548 AM TSTM WND DMG WEIRSDALE 28.98N 81.92W
04/06/2017 MARION FL BROADCAST MEDIA
MEDIA REPORTS POWER LINE DOWN ON HIGHWAY 42 NEAR
WEIRSDALE.
0900 AM TSTM WND DMG 1 SE FLAGLER BEACH 29.46N 81.12W
04/06/2017 FLAGLER FL EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED WIRES DOWN AT THE
INTERSECTION OF SOUTH 22ND STREET AND OCEAN SHORE BLVD.
&&
MZWildfire, Baker
- When
- April 6, 4:00 PM EST to April 30, 11:59 PM EST
- Where
- Baker forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 30.331, -82.285 (the zone’s center; the record gives no point)
The West Mims wildfire grew to 8418 acres burned on April 12th since its start on April 6th. The fire impacted the Okefenokee NWR, John Bethea State Forest and the Osceola National Forest. On April 15th, the fire grew to 18,851 acres with only 3% containment. On April 24th, the fire grew to 46,413 acres with 4% containment. The fire grew rapidly during the last 24 hour period due to critical fire weather conditions. Through the end of May, the fire grew to over 150,000 acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Florida, April 6, 20172 injured · $350,000 · EF2 · 3 events
- High Wind in South Carolina, April 6, 20171 death · 50 kt wind · 1 event
- Tornadoes and Damaging Winds in Virginia, April 6, 2017$402,000 · EF1 · 13 events
- Winter Storm in Ohio, April 6 to 7, 2017$350,000 · 2 events
- Tornadoes and Hail in Florida, April 6, 20171 injured · $115,000 · EF0 · 3 events
- Tornadoes and Damaging Winds in Virginia, April 6, 2017EF0 · 55 events
- Flooding in New York, April 6 to 12, 2017$115,000 · 4 events
- Damaging Winds in Maryland, April 6, 2017$70,000 · 52 kt wind · 8 events
- Flooding in New York, April 6 to 9, 2017$65,000 · 2 events
- High Wind in North Carolina, April 6 to 7, 2017$60,000 · 55 kt wind · 3 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, April 6, 201760 kt wind · 39 events
- Debris Flows and Flooding in California, April 6 to 8, 2017$15,000 · 72 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692399.